Study author Gerald McGwin, a professor of epidemiology in the UAB School of Public Health, said: "It appears from these findings that the current government warning regarding hearing loss and the use of PDE-5i medications is warranted.
n 2007, following the report of several case studies potentially linking PDE-5i use and sudden hearing loss, the Food and Drug Administration announced labeling changes for PDE-5i medications so that the risk of hearing problems was more prominently displayed.
Men who reported use of PDE-5i medications were twice as likely to also report hearing loss as were men who had not used the drugs.
PDE-5i drugs were originally designed to treat pulmonary hypertension and are now used extensively in the treatment of erectile dysfunction (ED).
McGwin acknowledged limitations in the study, including the limited sample size for tadalafil and vardenafil, concerns over under-reporting of use of PDE-5i medications and confounding factors such as pre-existing conditions that might also contribute to hearing loss.